Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 1, NWS Lubbock, TX

January 12, 20144 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 12, 2014, 3:11 AM CST for 4 counties in Texas. It took effect at Jan 12, 2014, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 3:11 AM CST (09:11 UTC)
In effect from
Jan 12, 2014, 12:00 PM CST
Expired
Jan 12, 2014, 5:00 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WWUS74 KLUB 120911
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
311 AM CST SUN JAN 12 2014

TXZ021-022-027-028-122300-
/O.NEW.KLUB.WI.Y.0001.140112T1800Z-140112T2300Z/
PARMER-CASTRO-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON
311 AM CST SUN JAN 12 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* TIMING...STRONG WINDS WILL OCCUR FROM NOON TO EARLY EVENING.

* WINDS...SUSTAINED WEST TO SOUTHWEST WIND SPEEDS OF 30 TO 35 MPH
  WITH GUSTS TO 40 TO 45 MPH CAN BE EXPECTED. 

* IMPACTS...AREAS OF BLOWING DUST IS EXPECTED...WITH LOCALLY
  REDUCED VISIBILITIES POSSIBLE NEAR OPEN PLOWED FIELDS AND OTHER
  DUST SOURCES. OTHERWISE...STRONG GUSTS MAY CAUSE PROBLEMS FOR
  HIGH PROFILE VEHICLES... INCLUDING SEMI TRUCKS AND LARGE
  RECREATIONAL VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
357 
WWUS74 KLUB 122302
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CST SUN JAN 12 2014


TXZ021-022-027-028-130015-
/O.EXP.KLUB.WI.Y.0001.000000T0000Z-140112T2300Z/
PARMER-CASTRO-BAILEY-LAMB-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON
502 PM CST SUN JAN 12 2014

...WIND ADVISORY HAS EXPIRED...

WINDS ARE IN THE PROCESS OF SUBSIDING AND HAVE FALLEN BELOW
ADVISORY SPEEDS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 12, 2:28 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 12, 2:28 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
228 AM CST SUN JAN 12 2014

.SHORT TERM...
MAIN CONCERN FOR THE SHORT TERM PERIOD WILL BE WARM...BREEZY AND DRY
CONDITIONS THAT WILL BE CONDUCIVE FOR A HIGH FIRE DANGER.

UA RIDGING ACROSS THE CENTRAL CONUS HAS FLATTENED TO NEAR ZONAL FLOW
ALOFT EARLY THIS MORNING...COURTESY OF AN UA DISTURBANCE ACROSS THE
WRN CONUS...WHICH WAS HEADING TOWARDS THE CNTRL ROCKIES. RELATIVELY
THICK CIRRUS CLOUDS WERE SEEN MOVING AHEAD OF THE SAID SYSTEM AND IS
PROGGED TO MOVE ACROSS THE SOUTHERN PLAINS FROM WEST TO EAST THIS
AFTN. THIS COULD PLAY AN IMPORTANT ROLE WHICH WE WILL TALK ABOUT
SHORTLY. LOOKING AT THE SFC...S-SW WIND SPEEDS HAVE STAYED UP TO
AROUND 10-15 MPH EARLY THIS MORNING /WITH LOCALLY HIGHER SPEEDS/
THANKS TO THE DEEPENING OF A SFC TROUGH NW OF THE CWA THAT IS IN
RESPONSE TO THE WRN CONUS UA DISTURBANCE DRAWING NEAR. WILL EXPECT
THIS TREND TO PERSIST AND BY THIS AFTN/PEAK HEATING...MODELS HINT AT
ABL MIXING TO AOA 700 MB. A JET MAX OF 50 KTS AT THE SAID LEVEL IS
ANTICIPATED TO MOVE ACROSS THE FAR SW TX PANHANDLE AND FAR NW SOUTH
PLAINS...WITH SPEEDS DECLINING TOWARDS THE SRN AND ERN PORTIONS OF
OF THE CWA. THE USUAL FRICTIONAL EFFECTS WILL TAKE PLACE TO
SUPRESS WIND SPEEDS...HOWEVER THE THICK CIRRUS CLOUDS COULD ALSO AID
IN MITIGATING SPEEDS FROM REACHING ITS TRUE POTENTIAL. MOS GUIDANCE
NUMBERS CERTAINLY APPEARS TO AGREE WITH THIS REASONING ESPECIALLY AT
KLBB /20-24 KTS/...BUT THE HIGHER TERRAIN OF THE NWRN ZONES COULD BE
CAPABLE OF EQUATING/EXCEEDING WIND ADVISORY SPEEDS /31 MPH/. BEING
THAT GUIDANCE HAS UNDERPLAYED WIND SPEEDS A FEW DAYS AGO AND IT
RESULTED IN BLDU...WILL GO AHEAD AND INSERT A WIND ADVISORY FOR THE
NWRN COUNTIES ONLY ATTM...AND LET THE LATER SHIFT EXAMINE TRENDS AND
SEE IF IT NEEDS TO BE EXPANDED.

THE RATHER BREEZY W-SW WINDS WILL PROMOTE TEMPS TO WARM SOME 20
DEGREES ABOVE NORM TODAY...BUT WILL ALSO ENCOURAGE THE FILTERING OF
DRIER AIR. THUS...NOT ONLY WILL BLDU OCCUR...BUT FIRE WEATHER
CONDITIONS WILL ALSO BECOME ELEVATED TO CRITICAL PARTICULARLY ON THE
CAPROCK. GIVEN JUST A FEW DAYS AGO...RELATIVELY BREEZY WINDS DID IN
FACT RESULT IN SOME LOCATIONS EXPERIENCING REDFLAG
CONDITIONS...HAVE THEREFORE GONE AHEAD AND UPGRADED THE FIRE WEATHER
WATCH TO A REDFLAG WARNING FOR ALL BUT THE FAR ROLLING PLAINS. FOR
ADDITIONAL INFORMATION PLEASE REFER TO THE FIRE WEATHER DISCUSSION
BELOW. TONIGHT...AS THE UA DISTURBANCE PROGRESSES ACROSS THE CENTRAL
PLAINS...ITS ASSOCIATED DRY FRONT WILL MOVE ACROSS THE CWA BRINGING
AN END TO BREEZY DOWNSLOPE WINDS AND WILL SERVE TO DROP TEMPS INTO
THE LOWER 20S NW TO LOWER 30S EAST OVERNIGHT.

&&

.LONG TERM...
NOT MUCH IN THE WAY OF CHANGE TO THE FCST AGAIN THIS MORNING.
RIDGE WEST/TROUGH EAST TO REMAIN IN PLACE THROUGH THE WEEK. THE
RIDGE PROGGED TO BREAK DOWN TOWARD THE END OF THE WEEKEND WHICH
COULD BRING SOME CHANGE TO THE FCST AREA...BUT THAT IS BEYOND THE
SCOPE OF THIS FCST. COLD FRONTAL PASSAGES STILL ON TRACK FOR
TUESDAY AND THURSDAY WITH ANOTHER ONE POSSIBLE SUNDAY. COLD AIR
STILL LOCKED UP WELL TO THE NORTH. IN GENERAL HIGHS IN THE 50S
POST-FRONTAL AND SOME POTENTIAL FOR 60S BETWEEN FRONTS.

&&

.FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL PROMOTE A
NEARBY SFC TROUGH TO DEEPEN BY THE AFTN...AND THUS ABL MIXING UP TO
AROUND 700 MB WILL OCCUR. THE FAR SW TX PANHANDLE AND NW SOUTH
PLAINS WILL BE CAPABLE OF TAPING INTO 700 MB WIND SPEEDS OF 50
KTS...WITH SPEEDS DECLINING TOWARDS THE SRN AND ERN PORTIONS OF THE
CWA. FRICTIONAL EFFECTS AND RELATIVELY THICK CIRRUS CLOUDS WILL
CAUSE WIND SPEEDS TO DAMPEN A BIT. HOWEVER BREEZY W-SW WILL ENSUE
WITH SPEEDS RANGING FROM 27-29 KTS ACROSS THE SW TX PANHANDLE TO
20-24 KTS ELSEWHERE. AS TEMPS SOAR TO APPROXIMATELY 20 DEGREES ABOVE
NORMAL...RELATIVE HUMIDITY VALUES WILL THEREFORE DROP TO OR SLIGHTLY
BELOW 15 PERCENT. ALTHOUGH FUELS ENCOMPASS NORMAL TO ABOVE NORMAL
MOISTURE...THESE DOWNSLOPING WINDS WILL LIKELY DRY OUT ANY AVAILABLE
FUELS /ESPECIALLY FINE FUELS/ RELATIVELY QUICKLY. HAVE OPTED TO TO
UPGRADE THE FIRE WEATHER WATCH TO A REDFLAG WARNING FOR ALL BUT THE
FAR ROLLING PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  24  55  24  50 /   0   0   0   0   0
TULIA         72  25  58  27  50 /   0   0   0   0   0
PLAINVIEW     73  26  60  26  52 /   0   0   0   0   0
LEVELLAND     73  25  62  26  52 /   0   0   0   0   0
LUBBOCK       74  26  63  25  54 /   0   0   0   0   0
DENVER CITY   74  26  60  27  55 /   0   0   0   0   0
BROWNFIELD    74  27  61  27  54 /   0   0   0   0   0
CHILDRESS     77  31  62  28  57 /   0  10   0   0   0
SPUR          76  32  63  30  57 /   0   0   0   0   0
ASPERMONT     78  33  64  29  59 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

WIND ADVISORY FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021-022-027-028.

&&

29/07
Hazardous weather outlook, Jan 12, 3:05 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
305 AM CST SUN JAN 12 2014

TXZ021>044-130915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
305 AM CST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

GUSTY WEST WINDS...WARM TEMPERATURES...AND VERY DRY AIR WILL LEAD
TO CRITICAL FIRE WEATHER CONDITIONS DEVELOPING ON THE SOUTH PLAINS
AND THE EXTREME SOUTHWEST AND SOUTH CENTRAL PANHANDLE THIS
AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED.

NON PRECIPITATION

WEST WINDS OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP ACROSS THE
EXTREME SOUTHWESTERN PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS
THIS AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:10 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more14 hr

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.